I've been taking Topamax since November, 2004. It was a replacement for Depakote which was causing memory problems. It's amazing how different people end up with different side effects. I didn't have any weight gain with the Depakote. I'm taking 100mg of the Topamax in the morning and 100mg at bedtime.
I had been having migraines daily since I got home from the hospital after my spinal surgery in February. The Topamax is finally starting to work! I actually had 4 days in a row with NO MIGRAINE this past week! I would have written sooner to celebrate with all of you, but our computer got sick!
I also take Elavil. Amitryptaline is the generic name for it. That's been part of my migraine regimine for several years. I haven't gained weight with the Elavil, either. I also haven't had any tingling from the Topamax, but I'd love to have a bit of the weight loss that some of you have mentioned :) Elavil used to make me sleepy. I take 175mg at bedtime. When I can't sleep, I take a couple of allergy pills. I just take a store brand of antihystamine that has Diphenhydramine Hydrocholoride 25mg. But if you need something stronger and the doctor prescribes something, don't worry about taking it. If you worry about everything you take, you will cause yourself more headaches, and who among us needs any more of those?! It is good, though, isn't it, to know how others have reacted to the same medicines and how they cope.
Also, to Dollyrose, thanks for the note of sympathy for the migraine sufferer's, but having spent many years with sciatica, I can also sympathize with you and your efforts to get some relief. I do hope you find some relief with the Topamax. I spent four years "thinking about it" after a surgeon said I needed extensive spinal reconstructive surgery. I finally had it. Recovery is slow, but the sciatica is gone! I look forward to physical therapy because I'm making progress. I do hope that the Topamax helps relieve your sciatica. I know how nasty sciatica can be.
Good luck all. Now go to sleep! ~~Pegasis
Bless you Pegasis for your words of understanding; I don't think anyone can know what misery this sciatica is unless you have experienced it. I wouldn't wish this on anyone! So far, surgery is not an option for me ( two surgeons have said so) At my age they said surgery could actually make things worse and the risk of infection could be devastating. Hence the Topamax. The tip about taking an antihistmine is worth a try . On top of everything else, I cannot sleep anymore and I am just getting miserable. I really don't need to become a grouchy old lady!!!
So glad to hear the surgery is working for you and the Topamax is kicking in for your migraines. May things keep looking UP for you! My best wishes to you.
I haven't checked it out myself, but have you taken a look at the chronic pain forum? You might find some good stuff there, too.
Pegasis-- I also took your tip on the antihistamine pill and tried it last night and, by gosh, it worked!! slept pretty good.
A question: has anyone experienced periods of feeling weak while taking Topamax? They seem to come on in the late mornings and affternoons and kind of go away later in the day .Just wondering. Will call the dr. tomorrow.
Good luck to everyone.
Well, I'm not migraine free yet! But a few days of relief was great! Now that I know it's possible, I feel a lot better! I've been using the MigreLief that others have told me about for about a month. I wonder if that's what's helping, even though they say it can take three months before you get the full benefit. I'm still getting migraines, but they are shorter. Gosh I am SO GLAD that I found all you wonderful people!!!! I'm also doing better in my spinal surgery recovery. My morning walks started out to be a challenge at 5 minutes long when my doc gave the OK to start walking outside at the end of May. I'm up to 15 - 16 minutes now and it's getting easier!
I'm glad the allergy pills are helping to bring sleep to those who don't want to take prescription sleep aids. They've worked wonders for me. Remember to talk to your doctor about your over-the-counter medicines, too.
Well folks, Topamax is no longer an issue for me. I have decided that adding all the miserable feelings of weariness, nausea, feelings of pressure in my head, unable to sleep, at my age (76) was not worth it. I don't know if it had anything to do with it or not but, my sugars were out of control and my blood pressure raised and i simply felt plain rotten day after day. Life is too short for all this added stuff to the problems I already face so I am stopping the medication.
I want to wish the best of luck to all of you and wish you a long and pain free healthy life. Nice talking to you.
Please do NOT stop taking Topamax suddenly. Talk with your doctor for instructions, some people have suffered seizures when quitting these types of medications. You may need to taper off them slowly. Let us know what s/he says?
Please be careful!
Well, I called both my dr's. office and the pharmacist and both said to take one pill for three days and quit -- which I did. However it has taken three days so far and the side effects have not yet completely subsided. The pharmacist said to give it the weekend at least and if I don't feel better by Monday call the doctor. I am a very susceptible person to a lot of medicines and this one didn't work well at all for me. I think if I had reached the full dosage on this I would have been hospitalized to say the least.
I wish the best to all of you on Topamax. I guess we are all different members of the same species. Thanks for caring.!
Dollyrose, I hope you and your doctor can come up with something else that will help with your pain. I wish you the best. Come back once in a while and let us know how you're doing, OK?
Oh, did you check out the chronic pain forum? You might find some good stuff there. Good luck.